Funnel Cloud, Beaufort
- When
- June 13, 6:05 PM EST
- Where
- Beaufort County, 1.82 mi SSW of Bunyan
- Reported by
- 911 Call Center
- Coordinates
- 35.505, -76.992
Beaufort County 911 reported a funnel cloud near River Road just southeast of Washington.
Scattered thunderstorms developed across eastern North Carolina during the evening of June 13th as an upper level disturbance crossed the region. Some of the storms produced very heavy rain and small hail with flooding observed in parts of Beaufort County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered thunderstorms developed across eastern North Carolina during the evening of June 13th as an upper level disturbance crossed the region. Some of the storms produced very heavy rain and small hail with flooding observed in parts of Beaufort County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 13, 3:41 PM EST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 441 PM EDT FRI JUN 13 2014 .SYNOPSIS... THE BERMUDA HIGH WILL CONTINUE TO SHIFT OFFSHORE THIS EVENING AND OVERNIGHT. A COLD FRONT WILL MOVE INTO THE CAROLINAS SATURDAY AND BECOME STATIONARY WHILE WEAKENING THROUGH EARLY NEXT WEEK. && .NEAR TERM /TONIGHT/... AS OF 415 PM FRI...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA THIS EVENING AND SHOULD BECOME MORE ISOLATED IN NATURE THIS EVENING WITH LOSS OF DAYTIME HEATING. THE SEA-BREEZE CONTINUES TO MOVE INLAND WITH WEAK CONVECTION FIRING ALONG/BEHIND THIS FEATURE. SHORTWAVE ALOFT HAS MOVED WELL NE OF THE AREA ALONG THE TIDEWATER OF VA. THE SURFACE COLD FRONT IS CURRENTLY LOCATED ALONG THE EASTERN SIDE OF THE APPALACHIAN MOUNTAINS MOVING EAST TOWARDS THE AREA. THE FRONT WILL MOVE INTO THE WESTERN ZONES LATE TONIGHT/EARLY SAT MORNING WITH SHOWERS AND THUNDERSTORMS POSSIBLE ALONG AND AHEAD OF THE FRONT. LOW TEMPS WILL REMAIN MILD DUE TO MOIST SW FLOW...PRECIP...AND MIXED CLOUDS. EXPECT UPPER 60S INLAND TO LOWER 70S ALONG THE COAST. && .SHORT TERM /SATURDAY/... AS OF 430 PM FRI...THE COLD FRONT WILL SLOWLY PROGRESS EASTWARD THROUGH THE CWA SATURDAY WITH SOME UPPER SUPPORT IN THE FORM OF CHANNELED VORTICITY ASSOCIATED WITH THE UPPER TROUGH SWINGING THROUGH THE REGION. THE FRONT SHOULD PUSH OFF THE COAST BY MIDDAY WITH WINDS SHIFTING NW BEHIND THE FRONT. MAINTAINED CHANCE POPS THROUGH THE EARLY AFTERNOON...THEN THE SEA- BREEZE MAY DEVELOP AND PUSH INLAND WITH CHANCE POPS FOR THE SOUTHERN PORTION OF THE CWA. TEMPS WILL BE IN THE MID/UPPER 80S SAT UNDER PARTLY SUNNY SKIES. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... AS OF 300 PM... LATEST MODEL RUNS SUPPORT PREVIOUS FCST TRENDS OF DRY CONDITIONS FOR LATE SAT NIGHT INTO MONDAY NIGHT. SCT CONVECTIVE ACTIVITY STILL PSBL SAT EVENING WITH FRONT MOVING THROUGH AND LINGERING SEA BREEZE INTERACTION...THEN RIDGING SFC AND ALOFT EXPECTED TO KEEP AREA RAIN-FREE THROUGH MONDAY NIGHT. RIDGING WILL BEGIN TO WEAKEN TUESDAY WITH RETURN TO BERMUDA HIGH/INLAND TROF PATTERN FOR REST OF WEEK...WITH CORRESPONDING CLIMO 20/30 POPS DURING PERIOD. GFS INDICATES BACKDOOR FRONT MOVING IN LATE THU BUT LEANED TO ECMWF AND WPC WITH FRONT APPROACHING FRIDAY...WITH HIGHER POPS THAT AFTN. WEAK COOLING BEHIND FRONT WILL RESULT IN SLIGHTLY BELOW NORMAL TEMPS SAT NIGHT AND SUNDAY...THEN HEAT WILL RETURN REST OF PERIOD WITH HIGHS INTO LOWER 90S FOR INLAND SECTIONS MOST OF NEXT WEEK. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... SHORT TERM /THROUGH TONIGHT/... AS OF 8 AM FRI...VFR CONDITIONS ARE EXPECTED FOR MOST OF THE TAF PERIOD. MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE TODAY WITH A MID LEVEL SHORTWAVE PUSHING ACROSS THE REGION AND TRIGGER SCATTERED SHOWERS AND TSTMS ACROSS TAF SITES. SOME SHOWERS AND TSTMS MAY BE HVY AT TIMES AND MAY BRING CONDITIONS DOWN TO MVFR THIS AFTERNOON. OVERALL...SHOWERS AND TSTMS ARE EXPECTED TO DIMINISH THIS EVENING...HOWEVER A COLD FRONT WILL BE CROSSING THE AREA LATE TONIGHT INTO EARLY MORNING AND MAY BRING SOME ISOLATED SHOWERS. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 300 PM FRIDAY...SUB-VFR PSBL WITH SCT CONVECTIVE ACTIVITY OVER SRN SECTIONS SAT EVENING. WEAK HIGH PRESSURE BUILDING IN BEHIND COLD FRONT WILL PRODUCE VFR CONDITIONS FOR SAT NIGHT THROUGH MONDAY. DIURNAL SCT SHOWERS/TSTMS WILL BE PSBL AGAIN TUE-WED WITH LOCALIZED SUB-VFR CONDITIONS. && .MARINE... SHORT TERM /THROUGH TONIGHT/... AS OF 435 PM FRI...LATEST SURFACE AND BUOY DATA INDICATE SW WINDS 15-20 KNOTS WITH SEAS 2-4 FT BUT EXPECT WINDS TO DIMINISH THIS EVENING AS THE BEST GRADIENT SHIFTS FARTHER OFFSHORE...AND SURFACE WINDS SHIFT WESTERLY BY MORNING. THE COLD FRONT WILL PUSH INTO NORTHERN WATERS TOWARD THE END OF THE TONIGHT PERIOD WITH WINDS SHIFTING TO WEST AND NORTHWEST SAT MORNING. WAVEWATCH/SWAN IN AGREEMENT IN BUILDING SEAS 3-5 FT BY THIS EVENING AND CONTINUING OVERNIGHT. WINDS SHIFT NE SAT 10-15 KT FOR THE WATERS NORTH OF CAPE LOOKOUT...AND ENE AROUND 10 KT SOUTH. SEAS DIMINISH ACROSS THE SOUTHERN WATERS SAT AFTERNOON BUT REMAIN ELEVATED IN NE FLOW FOR THE NORTHERN WATERS...2-4 FT. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 300 PM FRIDAY...LATEST MODELS IN DECENT AGREEMENT WITH PREVIOUS FCST DURING PERIOD...BUT DID INCREASE WINDS SLIGHTLY LATE TUE AND TUE NIGHT AND INDICATING SW 15-20 KT FOR WED. COLD FRONT STILL ON TRACK TO DROP SOUTH ACROSS THE WATERS LATE SATURDAY AND SATURDAY NIGHT WITH THE FLOW SHIFTING TO N/NE 10 TO 15 KT. THE GRADIENT WILL FURTHER RELAX OVER THE NC WATERS SUNDAY AND MONDAY WITH NE FLOW VEERING TO SE/S BY MONDAY AROUND 10 KT. SEAS 3-4 FT FRIDAY NIGHT WILL SUBSIDE TO 2-3 FT BY MONDAY. SW WINDS DEVELOP AND INCREASE TUESDAY TO 10 TO 15 KT AS HIGH PRESSURE SETTLES OFFSHORE AND A LOW PRESSURE TROF DEVELOPS INLAND...WITH WINDS INCREASING WED WITH TIGHTER PRES GRAD. SEAS WILL BUILD TO 3-5 FT LATE WED. && .EQUIPMENT... A TEMPORARY REPAIR HAS BEEN MADE TO THE KMHX RADAR. WE WILL EVALUATE PERFORMANCE WITH THIS REPAIR IN PLACE OVERNIGHT. ADDITIONAL WORK WILL NEED TO BE DONE TO MAKE A PERMANENT REPAIR. GIVEN AN ACTIVE WEATHER DAY EXPECTED FRIDAY WE MAY DELAY TAKING THE RADAR DOWN UNTIL THE WEEKEND TO WORK ON A MORE PERMANENT FIX. IF THE RADAR BECOMES UNAVAILABLE...PLEASE USE ADJACENT RADARS IN WILMINGTON (KTLX)...RALEIGH (KRAX)...AND WAKEFIELD VA (KAKQ). && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...DAG NEAR TERM...DAG SHORT TERM...DAG LONG TERM...BTC/JME AVIATION...JME/BM MARINE...JME/DAG EQUIPMENT...SK/DAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 412 AM EDT FRI JUN 13 2014 NCZ029-044>047-079>081-090>095-098-103-104-140815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 412 AM EDT FRI JUN 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. THE OVERALL SEVERE THREAT WILL BE LOW...HOWEVER A FEW STORMS COULD BECOME STRONG PRODUCING FREQUENT LIGHTNING...STRONG WIND GUSTS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
148 PM EDT FRI JUN 13 2014
NCZ080-081-092>095-131845-
BEAUFORT-CARTERET-CRAVEN-JONES-MAINLAND HYDE-PAMLICO-
148 PM EDT FRI JUN 13 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...MAINLAND HYDE...
CARTERET...BEAUFORT...CRAVEN AND JONES COUNTIES THROUGH 245 PM EDT...
AT 148 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM RIVERDALE TO SILVER HILL TO CHERRY BRANCH FERRY
TERMINAL...OR ALONG A LINE EXTENDING FROM JAMES CITY TO 12 MILES
NORTHEAST OF JAMES CITY TO 7 MILES NORTHEAST OF HAVELOCK...MOVING
NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3501 7715 3540 7681 3537 7670 3546 7676
3546 7660 3539 7657 3541 7668 3536 7669
3532 7649 3545 7657 3546 7635 3534 7635
3530 7650 3529 7648 3497 7670 3507 7700
3493 7674 3489 7680
TIME...MOT...LOC 1748Z 238DEG 20KT 3503 7698 3519 7683
3499 7677
10SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
223 PM EDT FRI JUN 13 2014
NCZ080-131930-
BEAUFORT-
223 PM EDT FRI JUN 13 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT COUNTY THROUGH 330
PM EDT...
AT 223 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUNYAN...OR ABOUT OVER RIVER ROAD...MOVING EAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALLA WATTA......
BATH...PINETOWN...TERRA CEIA...YEATESVILLE...PANTEGO......BELHAVEN...
PUNGO.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
&&
LAT...LON 3553 7653 3553 7662 3551 7662 3549 7662
3544 7684 3548 7698 3548 7699 3544 7696
3546 7692 3543 7689 3541 7700 3558 7707
3571 7668
TIME...MOT...LOC 1823Z 251DEG 15KT 3553 7691
31SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
332 PM EDT FRI JUN 13 2014
NCZ045-046-080-081-132030-
BEAUFORT-MAINLAND HYDE-TYRRELL-WASHINGTON-
332 PM EDT FRI JUN 13 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS TYRRELL...WASHINGTON...
MAINLAND HYDE AND BEAUFORT COUNTIES THROUGH 430 PM EDT...
AT 332 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PONZER...OR ABOUT 18 MILES NORTHWEST OF SWANQUARTER...MOVING
NORTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ALLIGATOR LAKE...
KILKENNY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3600 7614 3580 7605 3572 7604 3571 7605
3569 7603 3566 7604 3566 7601 3559 7599
3548 7657 3552 7659 3551 7649 3553 7648
3553 7660 3551 7662 3547 7660 3545 7670
3580 7659 3600 7615
TIME...MOT...LOC 1932Z 238DEG 13KT 3560 7651
29SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
600 PM EDT FRI JUN 13 2014
NCZ029-044-080-132245-
BEAUFORT-MARTIN-PITT-
600 PM EDT FRI JUN 13 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS MARTIN...BEAUFORT AND PITT
COUNTIES THROUGH 645 PM EDT...
AT 600 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WINTERVILLE...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BELLS FORK......DOWDY
FICKLEN STADIUM...SIMPSON......BELGRADE...GRIMESLAND......PACTOLUS.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3588 7714 3565 7684 3548 7680 3546 7693
3548 7698 3547 7697 3545 7697 3539 7738
3559 7752
TIME...MOT...LOC 2200Z 237DEG 11KT 3552 7735
29SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
645 PM EDT FRI JUN 13 2014
NCZ029-044-045-080-081-132345-
BEAUFORT-MAINLAND HYDE-MARTIN-PITT-WASHINGTON-
645 PM EDT FRI JUN 13 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON...MAINLAND
HYDE...MARTIN...BEAUFORT AND PITT COUNTIES THROUGH 745 PM EDT...
AT 644 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WASHINGTON...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RIVER ROAD...OLD
FORD...BUNYAN...SLATESTONE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3581 7688 3585 7684 3589 7683 3587 7676
3589 7673 3581 7656 3554 7651 3553 7660
3552 7662 3545 7688 3548 7698 3544 7696
3545 7692 3539 7713 3561 7735 3587 7704
3587 7699 3590 7692
TIME...MOT...LOC 2244Z 237DEG 12KT 3556 7706
29The Morehead City radar (KMHX), 82 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 funnel cloud, 1 hail, 1 flood. Local standard time, as filed.
Beaufort County 911 reported a funnel cloud near River Road just southeast of Washington.
Dime sized hail reported near River Road in Washington.
Persistent showers and thunderstorms led to rainfall amounts over 3 inches across central Beaufort County. Emergency Manager reported several roads in the city of Washington were flooded and impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537355, 526734, 526733.